Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 22, 2016, 12:57 AM CST for 4 counties in Florida. It was in force for 93 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2016, 12:57 AM CST (06:57 UTC)
- Expired
- Jan 22, 2016, 2:30 AM CST
- In force
- 93 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bay County, FL, Holmes County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 14 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 1:41 AM CST | TSTM WND DMG | Sse Gordon, FL | TREES DOWN ON HIGHWAY 2 WEST NEAR HIGHWAY 331. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 6:53 PM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574
WUUS52 KTAE 220657
SVRTAE
FLC005-059-131-133-220830-
/O.NEW.KTAE.SV.W.0007.160122T0657Z-160122T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1257 AM CST FRI JAN 22 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
CENTRAL WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 230 AM CST
* AT 1256 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BAKER TO 23 MILES SOUTH OF NAVARRE BEACH...
MOVING NORTHEAST AT 60 MPH. THESE STORMS HAVE A HISTORY OF
PRODUCING MEASURED WIND GUSTS OVER 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PANAMA CITY BEACH...VERNON...DE FUNIAK SPRINGS...BONIFAY...EGLIN
AIR FORCE BASE...SANTA ROSA BEACH...UNION...LIBERTY...LIVE OAK...
FREEPORT...PAXTON...PONCE DE LEON...CARYVILLE...ESTO...WESTVILLE...
EBRO...NOMA...SEMINOLE HILLS...LAIRD AND HICKORY HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR NORTHWEST
FLORIDA.
LAT...LON 3099 8639 3099 8551 3086 8560 3080 8559
3029 8578 3028 8585 3023 8582 3025 8580
3019 8583 3030 8607 3038 8639 3039 8639
3040 8623 3043 8625 3038 8612 3039 8611
3047 8613 3050 8620 3046 8639
TIME...MOT...LOC 0656Z 240DEG 54KT 3085 8675 3005 8683
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
42-DVD2 follow-up statements
621
WWUS52 KTAE 220727
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 AM CST FRI JAN 22 2016
FLC005-059-131-133-220830-
/O.CON.KTAE.SV.W.0007.000000T0000Z-160122T0830Z/
BAY FL-WASHINGTON FL-WALTON FL-HOLMES FL-
127 AM CST FRI JAN 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CST
FOR NORTHWESTERN BAY...CENTRAL WASHINGTON...WALTON AND HOLMES
COUNTIES...
AT 127 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FLORALA TO 10 MILES SOUTHEAST OF DESTIN...MOVING
NORTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PANAMA CITY BEACH...VERNON...DE FUNIAK SPRINGS...BONIFAY...EGLIN AIR
FORCE BASE...SANTA ROSA BEACH...UNION...LIBERTY...LIVE OAK...
FREEPORT...PAXTON...PONCE DE LEON...CARYVILLE...ESTO...WESTVILLE...
EBRO...NOMA...SEMINOLE HILLS...LAIRD AND HICKORY HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR NORTHWEST
FLORIDA.
LAT...LON 3099 8639 3099 8551 3086 8560 3080 8559
3029 8578 3028 8585 3023 8582 3025 8580
3019 8583 3030 8607 3038 8639 3039 8639
3040 8623 3043 8625 3038 8612 3039 8611
3047 8613 3050 8620 3046 8639
TIME...MOT...LOC 0727Z 241DEG 52KT 3100 8634 3027 8640
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
42-DVD472
WWUS52 KTAE 220809
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
209 AM CST FRI JAN 22 2016
FLC005-059-131-133-220830-
/O.CON.KTAE.SV.W.0007.000000T0000Z-160122T0830Z/
BAY FL-WASHINGTON FL-WALTON FL-HOLMES FL-
209 AM CST FRI JAN 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CST
FOR NORTHWESTERN BAY...CENTRAL WASHINGTON...WALTON AND HOLMES
COUNTIES...
AT 209 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GENEVA TO 7 MILES EAST OF DESTIN...MOVING
NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PANAMA CITY BEACH...VERNON...BONIFAY...DE FUNIAK SPRINGS...EGLIN AIR
FORCE BASE...SANTA ROSA BEACH...UNION...LIBERTY...LIVE OAK...
FREEPORT...PONCE DE LEON...CARYVILLE...ESTO...WESTVILLE...EBRO...
NOMA...GULF PINES...BARKER STORE...SEMINOLE HILLS AND BAKER
SETTLEMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR CENTRAL
FLORIDA.
LAT...LON 3066 8639 3099 8604 3099 8551 3086 8560
3080 8559 3029 8578 3028 8585 3023 8582
3025 8580 3019 8583 3030 8607 3038 8639
3040 8623 3043 8625 3038 8617 3039 8611
3047 8613 3050 8620 3046 8639
TIME...MOT...LOC 0809Z 247DEG 28KT 3099 8582 3042 8638
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 7:47 PM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Jan 21, 7:47 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
847 PM EST THU JAN 21 2016
...Tornado Watch in effect until 09Z for western portions of the
region...
.Near Term [Through Tonight]...
As of 01Z, the low is located in central Mississippi with a cold
front draped through southern Mississippi and southern Louisiana.
Rain and thunderstorms are starting to move into the western part of
the region. Rain will spread eastward tonight as a cold front
approaches. Thunderstorms will become more likely after midnight.
The storms will be nearing Tallahassee and Albany by 12z.
Thereafter, the line should clear the forecast area shortly after
15z.
While rain is a certainty, it's the severe weather potential that's
more uncertain with this system. On the dynamical side, this system
is quite impressive. 500 mb height falls in the 90-120m range
overspread the area by Friday morning as an upper low moves into
Central Mississippi. 0-6 km wind shear increases to 60 to 65 kts
ahead of the cold front early Friday morning, with 0-1 km shear as
high as 35 kts across the Florida Panhandle. Each of these are very
favorable parameters for severe weather. But is often the case with
our wintertime storm systems, instability is at a premium. Surface
data shows deeper moisture return occurring across the Central Gulf,
but the low level flow further east is expected to remain
sufficiently backed through the evening hours, which keeps a
peninsula or eastern Gulf trajectory to our flow - transporting only
mid 50 degree dewpoint air into the region. It's not until after 06z
that low level flow switches to a SSW direction and transports 60-65
degree surface dewpoints toward us. That coupled with weak lapse
rates, surface-based CAPE in the GFS and Euro struggles to exceed
250 J/kg just inland from the coast and less than 50 J/kg well
inland at DHN/ABY. So while instability is a significant limiting
factor here, should better instability occur, the deep layer shear
will be more than sufficient to support a damaging wind threat with
the primary line - and possibly even an isolated tornado or two
ahead of the squall line. Given the uncertainties (and the
impressive nature of the shear) will include mention of severe
storms generally along and south of the US-84 corridor in GA/AL down
into the Gulf of Mexico. The threat for severe weather should
continue past 12z, but be ending as the cold front sweeps through
the area.
&&
.Aviation...
[Through 00Z Saturday]...
Conditions will be mostly MVFR tonight and into the morning
hours. Thunderstorms will move in late tonight into the morning
hours ahead of a cold front. A few of these storms may be severe.
The primary threat will be damaging winds and possibly a brief
tornado. Southerly winds will increase tonight as a cold front
approaches. During and after the storms move through winds will be
gusty. Outside of thunderstorms gusts could reach 30 knots in the
morning and throughout the day.
&&
.Prev Discussion [416 PM EST]...
.Short Term [Friday Through Saturday Night]...
High temperatures will occur in the morning (just ahead of a
strong cold front), with temperatures slowly falling through the
50s across the region Friday afternoon (except falling through the
40s in the FL Panhandle and southeast Alabama). Gusty winds and
cloudy skies will make it feel even cooler. Some of the NWP models
and MOS continue to "squeeze out" light QPF across south GA and
south AL Friday night. This could present a problem because low
layer thicknesses would become supportive of snow during this
time. However, from a Q-G perspective, our entire forecast area
will be under a region of sinking motion. From an ageostrophic
standpoint, there are no apparent frontogenesis bands or jet
streak circulations that would suggest ascent. The numerical
guidance does forecast high RH values in the lower troposphere,
but this moisture only extends up to 10k ft...below the -10 C
isotherm, the point at which ice typically begins to develop in
clouds through heterogeneous nucleation. In other words, we do not
think there will be snow in our forecast area Friday night or
Saturday morning, even though it will be cold and cloudy.
With the expected cloud cover continuing well into Saturday
afternoon, we leaned more toward the colder, non-MOS temperature
guidance, which tends to perform better in these types of situations.
Despite non-zero wind speeds Saturday night, a light freeze
appears likely.
.Long Term [Sunday Through Thursday]...
A light freeze is possible Sunday night, as our forecast area will
be near a surface high pressure center and the airmass still cool
and dry. A warming trend will begin Monday afternoon as deep
layer ridging develops over the Southeast. The next chance of rain
will be Tuesday and Wednesday as an upper level, semi-phased,
positive tilted, long wave trough approaches slowly from the west.
This system does not appear to be as energetic as the recent
systems which have impacted our area.
.Marine...
It's difficult to discern what may be convective and what is not,
but several of the high resolution models forecast 34 kt wind
gusts beginning late tonight. Even after the squall line moves
well to the east by Friday afternoon, there is good agreement
among the various NWP guidance that there will be frequent gusts
to 34 kt across most of our marine area through Saturday
afternoon.
.Fire Weather...
A soaking rain is expected tonight into Friday morning for all
locations. Cold dry air will move in by Saturday. RH values will
be low from Saturday through Monday, but are not expected to reach
critical thresholds. No fire weather concerns.
.Hydrology...
The Apalachicola River at Blountstown rose to flood stage yesterday
after dam releases upstream. The rest of our area river sites are
currently below flood stage, although some remain in or near action
stage.
Light to moderate rain will affect the area through the day today
with periods of heavier rain expected late tonight through Friday
morning as a cold front moves across the forecast area. Rainfall
accumulations from this system are expected to be around 1-2" total,
with the highest totals west of the Apalachicola and Flint Rivers.
These totals are expected to cause continued flooding on the
Apalachicola River at Blountstown and cause the Choctawhatchee River
at Caryville and Bruce to rise to flood stage Sunday night. At this
time, no additional flooding is forecast, though some rivers may
remain in or return to action stage.
For more detailed information, please visit:
http://water.weather.gov/ahps2/index.php?wfo=tae
&&
.Preliminary Point Temps/PoPs...
Tallahassee 56 63 37 45 31 / 90 100 0 0 0
Panama City 61 62 37 46 34 / 100 50 0 0 0
Dothan 56 58 34 41 28 / 100 60 0 0 0
Albany 52 61 36 43 29 / 90 100 10 10 0
Valdosta 53 65 37 45 31 / 60 100 0 10 0
Cross City 54 65 39 46 30 / 40 100 10 10 0
Apalachicola 61 64 39 48 34 / 100 70 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Friday FOR
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...NONE.
AL...NONE.
GM...Gale Warning until 4 PM EST Saturday FOR Apalachee Bay or
Coastal Waters From Keaton Beach to Ochlockonee River Fl
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach out 20 NM-Coastal waters from
Apalachicola to Destin FL out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...GODSEY/MCDERMOTT
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...MCDERMOTT
MARINE...FOURNIER
FIRE WEATHER...MCDERMOTT
HYDROLOGY...MOOREIn the hours before
Special weather statement, Jan 21, 7:27 PM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 727 PM CST THU JAN 21 2016 FLZ007-008-108-220215- SOUTH WALTON FL-NORTH WALTON FL-CENTRAL WALTON FL- 727 PM CST THU JAN 21 2016 ...SPECIAL WEATHER STATEMENT... AT 727 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR EGLIN AIR FORCE BASE...OR 10 MILES NORTHEAST OF NICEVILLE...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...ROCK HILL...PLEASANT RIDGE...DE FUNIAK SPRING AIRPORT...ALPINE HEIGHTS AND NEW HOME. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR CENTRAL FLORIDA. LAT...LON 3068 8639 3081 8615 3059 8606 3050 8639 TIME...MOT...LOC 0127Z 243DEG 22KT 3061 8634 52-MCDERMOTT
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 7:27 PM CST | Special Weather Statement | TAE | Walton | 48 min |
| Jan 21, 7:56 PM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton | 24 min |
| Jan 22, 12:39 AM CST | Special Marine Warning | TAE | 2 hr | |
| Jan 22, 1:45 AM CST | Tornado Warning | TAE | Holmes, Walton | 30 min |
| Jan 22, 1:48 AM CST | Tornado Warning | TAE | Holmes, Walton | 27 min |
| Jan 22, 2:31 AM CST | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 59 min |
| Jan 22, 2:43 AM CST | Tornado Warning | TAE | Bay | 47 min |
| Jan 22, 2:53 AM CST | Special Marine Warning | TAE | 2 hr | |
| Jan 22, 3:06 AM CST | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 21 hr |
| Jan 22, 3:12 AM CST | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Washington | 48 min |
| Jan 22, 3:14 AM CST | Flash Flood Warning | TAE | Bay | 91 min |
| Jan 22, 3:26 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf, Liberty | 64 min |
| Jan 22, 3:41 AM CST | Tornado Warning | TAE | Calhoun | 49 min |
| Jan 22, 3:53 AM CST | Tornado Warning | TAE | Bay, Gulf | 52 min |
| Jan 22, 4:17 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Franklin, Gadsden, Gulf, Jackson, Leon and 2 more | 73 min |
| Jan 22, 4:54 AM CST | Special Marine Warning | TAE | 2 hr | |
| Jan 22, 5:12 AM CST | Tornado Warning | TAE | Franklin | 33 min |
| Jan 22, 5:42 AM CST | Severe Thunderstorm Warning | TAE | Leon | 21 min |
| Jan 22, 6:23 AM CST | Special Marine Warning | TAE | 52 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.